Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Quad Cities, IA

August 1, 2000Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2000, 9:59 PM CDT for Whiteside County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 9:59 PM CDT (02:59 UTC)
Expired
Aug 1, 2000, 10:30 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:05 PM CDTHail 0.75Round Grove, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KDVN 020301
SVRMLI
ILC195-020330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1030 PM CDT

* AT 957 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF COMO...OR 5 MILES
  SOUTHWEST OF ROCK FALLS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR TAMPICO BY 1010 PM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. FUNNEL CLOUDS HAVE ALSO BEEN 
REPORTED WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.

LAT...LON 4169 8991 4161 8972 4187 8969 4189 8987

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:14 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 2:14 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT TUE AUG 1 2000

18Z SURFACE ANALYSIS AND COOP OBSERVER REPORTS VERIFY THAT AIRMASS
OVER THE NORTH...ESPECIALLY NORTHWEST...PART OF OUR FORECAST AREA IS
BECOMING MORE UNSTABLE WITH ACCAS BEING REPORTED.  THIS VERIFIES WELL
WITH MORNING UPPER AIR ANALYSIS WHICH INDICATED THAT COOLER AIR ALOFT
WAS ADVECTING INTO THE AREA OUT OF MINNESOTA.  12Z 500 MB TEMP WAS -9
C OVER DVN BUT -11 TO -14 C AIR OVER MINNESOTA WILL CONTINUE TO
DROP SOUTH INTO EAST CENTRAL IA AND NORTHWEST IL.  AGREE WITH SPC
THAT THIS WILL BE THE AREA TO MONITOR FOR POSSIBLE SEVERE
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON.  SEVERE THUNDERSTORM
WATCH IS VERY LIKELY ACROSS THE DUBUQUE AND CEDAR RAPIDS AREA THIS
AFTERNOON AND EVENING.  CLOUD COVER OVER MOST OF THE FORECAST AREA
WAS HOLDING TEMPERATURES DOWN A BIT. MORE SUNSHINE WAS NOTED ALONG
THE IA MO BORDER...EXTENDING INTO WEST CENTRAL IL. CONVECTIVE
TEMPERATURES HAVE BEEN REACHED BUT SO FAR NOT MUCH HAPPENING ON
SATELLITE.

FORECAST CHALLENGES THROUGH WEDNESDAY EVENING/NIGHT WILL BE TIMING OF
SHORTWAVE PULSES AND TIMING CHANCES OF PRECIPITATION AND
THUNDERSTORMS.

12Z ETA INITIALIZED PRECIPITATION ACROSS SOUTH DAKOTA AND MINNESOTA
WHILE ACTUALLY AT 12Z SCATTERED PRECIPITATION WAS MAINLY OVER EAST
NEBR AND WISCONSIN.  18Z ETA HAD ACTUALLY COME BACK IN LINE A LITTLE
BETTER WITH REALITY.  ETA BRINGING IN NEXT SHORTWAVE WEDNESDAY
AFTERNOON/EVENING WITH PRECIPITATION OVER NEBR AND KANSAS.  IF YOU
BELIEVE THE MRF...WILL HAVE TO INTRODUCE SOME RAIN AGAIN ON SUNDAY.

FRONT SAGGING ACROSS FORECAST AREA ON WEDNESDAY SHOULD AGAIN BE A
FOCUS FOR AFTERNOON THUNDERSTORMS...ESPECIALLY ACROSS THE
IOWA/MISSOURI BORDER REGION INTO WEST CENTRAL ILLINOIS AND SOUTHERN
ILLINOIS.  WILL HAVE TO ONCE AGAIN MONITOR THIS AREA FOR A FEW SEVERE
THUNDERSTORMS.  RAIN SHOULD END BY THURSDAY MORNING ACROSS FORECAST
REGION FOLLOWED BY DRY BUT WARM WEATHER INTO THE WEEKEND. UPPER
TROUGH IS NOT REALLY GOING ANYWHERE WITH PIECES OF ENERGY FALLING IN
FROM BEHIND REINFORCING IT SO A FEW RESIDUAL SHOWERS POSSIBLE MAINLY
EAST OF THE MISSISSIPPI THURSDAY MORNING.  THIS IS PRETTY MUCH GOING
TOTALLY AGAINST GUIDANCE...BUT WILL THROW IN A CHANCE OF SHOWERS IN
THE ZONES IN THAT AREA BUT KEEP IT DRY ACROSS IOWA AND MISSOURI
COUNTIES.

WITH ABOVE SAID...WILL LEAVE DAY AND 3 AND 4 DRY AND GO WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS ON ON SUNDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

MEYER

In the hours before

Local storm report, Aug 1, 8:03 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT TUE AUG 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    DUNDEE                    IA   60-70 MPH TSTM GUST
08/01/00   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

0730 PM    MANCHESTER                IA   55-60 MPH TSTM GUST
08/01/00   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    DUNDEE                    IA   .5 INCH HAIL
08/01/00   DELAWARE                       REPORTED BY STORM
                                          SPOTTER.

N
Special weather statement, Aug 1, 8:20 PM CDT, 1 hour 39 minutes before
IAZ040>042-051>053-063-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT TUE AUG 1 2000

...SEVERE THUNDERSTORM WATCH NUMBER 634 THAT WAS IN EFFECT UNTIL 8 PM
CDT FOR PORTIONS OF NORTHEAST IOWA HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT THROUGH 8 PM FOR
BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES...AND IOWA
COUNTIES...HAS BEEN ALLOWED TO EXPIRE.

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS PUSHING SOUTHEAST ACROSS EXTREME NORTHEAST
IOWA AND NORTHWEST ILLINOIS. RADAR INDICATED THESE STORMS HAVE
WEAKENED BELOW SEVERE LIMITS AND ARE NOT EXPECTED TO RE-INTENSIFY.
THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THESE STORMS ARE STILL
CAPABLE OF WIND GUSTS TO 45 MPH...SMALL HAIL AND BRIEF HEAVY
DOWNPOURS AS THEY MOVE ACROSS FAR EAST CENTRAL IOWA AND NORTHWEST
ILLINOIS OVER THE NEXT TWO HOURS.

IF YOU LIVE IN CLINTON...THE QUAD CITY METRO AREA...MOUNT CARROLL...
AND THE STERLING-ROCK FALLS AREA...BE PREPARED AS THESE STRONG STORMS
MAKE THEIR WAY THROUGH YOUR AREA OVER THE NEXT 2 HOURS.

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:08 PM CDTTornado WarningDVNWhiteside22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.